Mississippi, 2012

Hail and Damaging Winds in Mississippi, July 4 to 7, 2012

July 4 to 7, 2012 · NWS JAN · 28 events in 18 counties and zones

Diurnal storms developed each afternoon during the period as a result of a warm and moist air mass in place across the ArkLaMiss. A few storms developed during the morning of the 6th.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Diurnal storms developed each afternoon during the period as a result of a warm and moist air mass in place across the ArkLaMiss. A few storms developed during the morning of the 6th. The storms produced thunderstorm wind damage and hail, typical for this time of year in Mississippi. A few lightning strikes triggered structure fires as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 4, 9:26 AM CST, 3 hours 59 minutes earlier.

Area forecast discussion, Jul 4, 9:26 AM CST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1026 AM CDT WED JUL 4 2012

.UPDATE...ONLY MINOR TWEAKS NEEDED TO HOURLY TEMP/DEWPOINT GRIDS WITH
GOING FORECAST ON TRACK FOR THIS INDEPENDENCE DAY. STILL ADVERTISING
POTENTIAL FOR A ONE OT TWO STRONG TO POSSIBLY SEVERE STORMS THIS
AFTERNOON ACROSS EAST AND SOUTHERN LOCATIONS AS MORNING RAOB ANALYSIS
INDICATES FAVORABLE VERTICAL TOTALS /27-30 C/ AND MARGINALLY
SUPPORTIVE SBCAPE VALUES /2000-2500 J/KG/. PWATS HAVE RISEN OVER 2 IN
ACROSS SRN LOCATIONS PER LIX RAOB WHICH MAY NOT BE AS CONDUCIVE FOR
MICROBURSTS GIVEN LOWER DCAPE VALUES. HOWEVER...STORM MOTIONS WILL BE
SLOW AND RAIN INTENSITY COULD BE HIGH AT TIMES...POSSIBLY ALLOWING
FOR LOCALIZED FLASH FLOODING. PLEASE STAY AWARE OF AFTN STORMS WITH
SO MANY OUTDOOR ACTIVITIES PLANNED. STORMS ARE EXPECTED TO DISSIPATE
INTO THE EVENING. UPDATED PRODUCTS AND NEW AVIATION DISCUSSION CAN BE
FOUND DIRECTLY BELOW. /ALLEN/

&&

.AVIATION...MOSTLY VFR CONDITIONS WILL PREVAIL TODAY. SHRA/TSRA WILL
BE POSSIBLE AGAIN MAINLY ALONG AND SOUTH HIGHWAY 84 CORRIDOR AND
ACROSS EASTERN PORTIONS OF THE STATE. WITH ANY STORM...IT COULD BRING
BRIEF MVFR/IFR VIS RESTRICTIONS. ANY STORMS SHOULD DISSIPATE AFTER
SUNSET WITH VFR CONDITIONS ONCE AGAIN RESUMING.
/28/

&&

.PREV DISCUSSION... /ISSUED 432 AM CDT WED JUL 4 2012/

SHORT TERM...TODAY THROUGH THURSDAY NIGHT...A HOT AND MOSTLY DRY
PATTERN WILL CONTINUE AS THE DOMINANT SUBTROPICAL HIGH REMAINS
CENTERED OVER MISSOURI AND RIDGES SOUTHWARD ACROSS THE ARKLAMISS.
THIS WILL CONTINUE TO ENSURE ABOVE NORMAL HIGH TEMPERATURES...BUT
LOW TEMPERATURES WILL DIP INTO THE UPPER 60S/LOWER 70S AND LOW-LEVEL
MIXING DURING THE DAY WILL BE SUFFICIENT TO KEEP HEAT STRESS BELOW
HEAT ADVISORY CRITERIA. AFTERNOON HEAT STRESS IS STILL FORECAST TO
BE ON THE HIGH SIDE AND WILL CONTINUE TO MENTION IN THE HWO/GRAPHICS
GIVEN ABUNDANCE OF OUTDOOR ACTIVITIES PLANNED FOR INDEPENDENCE DAY.

AS FOR THUNDERSTORM CHANCES...A SUBTLE UPPER LEVEL SHORTWAVE TROUGH
DIGGING SOUTHWARD AROUND THE EAST SIDE OF THE RIDGE MAY ADD A BOOST
TO CONVECTIVE DEVELOPMENT THIS AFTN OVER EASTERN/SOUTHERN MS...BUT
LIMITED SURFACE BOUNDARY POTENTIAL FOR FOCUSING STORMS IS NOTED...
SO EXPECT COVERAGE OF STORMS TO BE DISORGANIZED AND RATHER SPARSE.
WRF/HRRR GUIDANCE SUGGEST INITIAL TSTM DEVELOP WILL BE IN THE
VICINITY OF THE GOLDEN TRIANGLE REGION DURING THE EARLY AFTN...
FOLLOWED BY DEVELOPMENT ALONG THE HWY 84 AND I-59 CORRIDORS LATER
IN THE AFTERNOON. FOR RAIN CHANCES...HAVE GENERALLY FOLLOWED A
CONSENSUS OF MOS GUIDANCE IN FORECASTING SLIGHTLY HIGHER POPS
OVER EASTERN/ SOUTHERN MS.

WHILE MID LEVEL LAPSE RATES AND OVERALL INSTABILITY ARE STILL NOT
IMPRESSIVE...HOT SURFACE TEMPERATURES WILL YIELD STEEP LOW LEVEL
LAPSE RATES AND DEEP SUB-CLOUD LAYERS SUPPORTIVE OF STRONG TO
POSSIBLY SEVERE MICROBURSTS. WITH DCAPE VALUES EXPECTED 1000-1500
J/KG...WILL MENTION THE POSSIBILITY OF A FEW STRONG TO SEVERE TSTMS
IN THE HWO OVER SOUTHERN/EASTERN MS. THUNDERSTORM POTENTIAL FOR
THURSDAY AFTERNOON/EVENING LOOKS SOMEWHAT SIMILAR TO TODAY...
PERHAPS STILL GOVERNED BY THE LINGERING UPPER LEVEL SHORTWAVE
TROUGH. CONTINUED HOT SFC TEMPS AND HIGH DCAPE VALUES WOULD SUPPORT
STRONG/SVR MICROBURST ACTIVITY. /EC/

LONG TERM...FRIDAY THROUGH EARLY NEXT WEEK...STILL LOOKING LIKE
MAIN HOT RIDGE CENTER REPOSITIONED TO OUR NORTHWEST LATE THIS WEEK
AND INTO THE WEEKEND WITH DIRTY SOUTH TO SOUTHEAST FLANK PUSHING A
DISTURBANCE OR TWO ACROSS THE LOWER MS VALLEY. UPPER 90S TO NEAR 100
TEMPS MAY BE LIMITED TO ARKLAMISS DELTA LOCALES ON FRIDAY WITH
MAINLY MID 90S ELSEWHERE. THEREAFTER IT SEEMS LIKE LOW TO MID 90S
MAY BE MORE THE RULE FOR THE FORECAST AREA THROUGH THE REST OF THE
LONG TERM PERIOD SINCE RIDGING ALOFT SHOULD NOT BE SUCH A
PREDOMINANT FORCE.

LATEST CONSENSUS OF MODEL RUNS ARE IN A LITTLE CONTRAST TO RUNS 24
HOURS AGO WITH RESPECT TO THE FRIDAY-SATURDAY PERIOD. THOSE PREVIOUS
SOLUTIONS HAD ONE MAIN DISTURBANCE MOVING THROUGH THIS
PERIOD...PRODUCING SOME MODEST SHEAR OVER THE AREA FOR AT LEAST
FRIDAY INTO FRIDAY NIGHT. THIS SOMEWHAT SUGGESTED NOCTURNAL
CONVECTIVE SYSTEM POSSIBILITIES. BUT...POTENTIAL FOR WEAKER
DISTURBANCES (AND ASSOCIATED SHEAR) WITH LATEST RUNS LESSENS THE
POTENTIAL OF THIS AND POINTS TO MORE TRADITIONAL DIURNALLY DRIVEN
THUNDERSTORMS (WHICH PEAK IN THE LATE AFTERNOON AND EARLY EVENING).
BUT THESE AFTERNOON STORMS...ESPECIALLY ON FRIDAY...COULD STILL BE
QUITE POTENT OVER AT LEAST THE SOUTHEAST TWO-THIRDS OF THE ARKLAMISS
CONSIDERING PEAK SBCAPE SHOULD RANGE FROM 3000 TO 4000 J/KG AND
RELATIVELY HIGH MIXING HEIGHTS WILL INCREASE WIND POTENTIAL. SINCE
COVERAGE OF STORMS COULD BE PRETTY GOOD (BY RECENT STANDARDS) FRIDAY
AFTERNOON AND FRIDAY EVENING WE WILL MENTION THIS RISK FOR SOME
LOCALLY SEVERE CONVECTION IN THE HWO.

THE OPERATIONAL GFS ADVERTISES BEST THUNDERSTORM CHANCES SHIFTING
OFF TO OUR WEST ON SATURDAY AS PERTURBATIONS PASS BY...BUT OP EURO
AND GFS ENSEMBLE SUGGEST DECENT TSTORM CHANCES LASTING THROUGH
SATURDAY. AM INCLINED TO LEAN THE LATTER DIRECTION IN THE FORECAST
GIVEN MODEL CONSENSUS IDEA OF MORE THAN ONE DISTURBANCE ROTATING
THROUGH THE AREA IN THE FRI-SAT TIME FRAME. STORMS ON SATURDAY COULD
AGAIN BE A LITTLE POTENT GIVEN LAPSE RATE AND SURFACE HEAT
ARGUMENTS...BUT OVERALL RISK AND UNCERTAINTY PRECLUDE MENTION IN THE
HWO AT THIS POINT.

GENERAL MODEL CONSENSUS NOW GIVES DECENT CHANCE FOR A COLD FRONT TO
AT LEAST MAKE IT INTO THE ARKLAMISS AROUND TUESDAY OR WEDNESDAY OF
NEXT WEEK...AT WHICH POINT TEMPERATURES MAY FINALLY DROP DOWN TO
CLIMO AND RAIN CHANCES COULD ONCE AGAIN BE GOOD. OF COURSE THERE IS
SOME UNCERTAINTY IN THIS...BUT WEIGHT OF MODEL EVIDENCE SUGGESTS IT
WILL PROBABLY OCCUR. QUESTION THEREFORE IS WHAT WILL TRANSPIRE IN
THE SUNDAY AND MONDAY PERIOD? EUROPEAN MODEL HINTS AFTERNOON RAIN
CHANCES WILL REMAIN ELEVATED DUE TO LINGERING WEAKNESS ALOFT IN THE
VICINITY WHILE SUPPRESSIVE RIDGING ALOFT BRIEFLY RETURNS IN THE OP
GFS. GFS SOLUTION SEEMS MORE VALID FROM ENSEMBLE ARGUMENTS AND
GENERAL CONSISTENCY.

FOR SPECIFICS...GFS-BASED MEX POPS AND TEMPS NOT STRAYED FROM BY ANY
HUGE AMOUNTS IN THE EXTENDED. HOWEVER...I DID CUT TEMPS IN MANY
AREAS SOUTH OF HIGHWAY 82 FRIDAY AND SATURDAY CONSIDERING DECENT
COVERAGE OF AFTERNOON CONVECTION ANTICIPATED. POPS WERE GENERALLY
BOOSTED SOME IN THIS TIME FRAME (EXCEPT FOR DAMPENING CONVECTIVE
FEEDBACK INDUCED POP BULLSEYE OVER CENTRAL MS FRIDAY NIGHT). /BB/

&&

.FIRE WEATHER...
WE WILL CONTINUE TO ISSUE A FIRE DANGER STATEMENT AS
MANY LOCATIONS AROUND THE ARKLAMISS ARE UNDER BURN BANS. MOST
LOCATIONS ARE WELL BELOW NORMAL IN RAINFALL FOR THE PAST MONTH AND
NO SIGNIFICANT RAINFALL COVERAGE IS EXPECTED IN THE NEAR TERM. HOT
AND GENERALLY DRY CONDITIONS WILL CONTINUE FOR THE NEXT COUPLE OF
DAYS. RAIN CHANCES AND SHOWER/TSTM COVERAGE SHOULD BE ON THE
INCREASE AS WE GO FROM FRIDAY INTO THE WEEKEND. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       98  73  97  74 /  19  18  30  32
MERIDIAN      99  70  97  71 /  26  24  30  36
VICKSBURG     95  72  96  71 /  14  15  29  20
HATTIESBURG   97  73  97  74 /  29  24  44  27
NATCHEZ       95  73  94  73 /  21  20  29  25
GREENVILLE    98  74  98  75 /  12  11  20  15
GREENWOOD     97  72  98  74 /  16  16  25  16

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

ALLEN/BB/EC/28
Hazardous weather outlook, Jul 4, 4:46 AM CST, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
546 AM CDT WED JUL 4 2012

MSZ030-031-033-038-039-045-046-051-052-054>066-072>074-051100-
CLAY-LOWNDES-OKTIBBEHA-WINSTON-NOXUBEE-NESHOBA-KEMPER-NEWTON-
LAUDERDALE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-
FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-
MARION-LAMAR-FORREST-
546 AM CDT WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST AND SOUTH CENTRAL
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

ANOTHER DAY OF ABOVE NORMAL HEAT IS EXPECTED. TEMPERATURES WILL
APPROACH 100...AND THE COMBINATION OF HEAT AND HUMIDITY WILL RESULT
IN HEAT INDEX VALUES OF 100 TO 105.

A FEW STRONG TO SEVERE THUNDERSTORMS COULD DEVELOP THIS AFTERNOON IN
THE HOT AND UNSTABLE AIR. WIND GUSTS OF 50 TO 60 MPH AND SMALL HAIL
WILL BE POSSIBLE WITH THE STRONGEST STORMS. LOOK FOR THE STORMS TO
DISSIPATE WITH SUNSET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AT LEAST ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE FRIDAY
AFTERNOON INTO FRIDAY EVENING...ESPECIALLY SOUTHEAST OF A
GRENADA...TO BELZONI...TO WINNSBORO LINE...AS A WEAK DISTURBANCE
CROSSES OVER AN UNSTABLE AIR MASS ACROSS THE REGION. THE PRIMARY
RISK WILL BE DAMAGING WINDS OVER 60 MPH...ALTHOUGH HAIL UP TO
QUARTER SIZE WILL BE A POSSIBILITY.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...COULD BE NECESSARY THIS AFTERNOON AND AGAIN FRIDAY
AFTERNOON AND EVENING.

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>029-032-
034>037-040>044-047>050-053-051100-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CHOCTAW-
WASHINGTON-HUMPHREYS-HOLMES-ATTALA-ISSAQUENA-SHARKEY-YAZOO-
MADISON MS-LEAKE-WARREN-HINDS-RANKIN-SCOTT-CLAIBORNE-
546 AM CDT WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

ANOTHER DAY OF ABOVE NORMAL HEAT IS EXPECTED. TEMPERATURES WILL
APPROACH 100...AND THE COMBINATION OF HEAT AND HUMIDITY WILL RESULT
IN HEAT INDEX VALUES OF 100 TO 105.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AT LEAST ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE FRIDAY
AFTERNOON INTO FRIDAY EVENING...ESPECIALLY SOUTHEAST OF A
GRENADA...TO BELZONI...TO WINNSBORO LINE...AS A WEAK DISTURBANCE
CROSSES OVER AN UNSTABLE AIR MASS ACROSS THE REGION. THE PRIMARY
RISK WILL BE DAMAGING WINDS OVER 60 MPH...ALTHOUGH HAIL UP TO
QUARTER SIZE WILL BE A POSSIBILITY.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS COULD BE NECESSARY FRIDAY AFTERNOON INTO FRIDAY EVENING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

EC/BB/

In the hours before

Special weather statement, Jul 4, 12:16 PM CST, 1 hour 9 minutes before
MSZ072-041845-
MARION MS-
116 PM CDT WED JUL 4 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
116 PM CDT WED JUL 4 2012

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER KOKOMO AT 117 PM CDT. THE STORM
WAS NEARLY STATIONARY.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN WEST CENTRAL MARION COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3114 9002 3117 9002 3118 9004 3123 9004
      3124 9005 3132 9005 3132 8990 3114 8987
TIME...MOT...LOC 1817Z 171DEG 1KT 3121 9000

JC
Special weather statement, Jul 4, 12:51 PM CST, 34 minutes before
MSZ054-041920-
COPIAH MS-
151 PM CDT WED JUL 4 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
151 PM CDT WED JUL 4 2012

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 4 MILES WEST OF HOPEWELL AT 151 PM
CDT...MOVING WEST AT 5 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN NORTHEASTERN COPIAH COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3186 9046 3204 9041 3201 9023 3199 9022
      3199 9020 3194 9020 3194 9018 3193 9017
      3182 9020
TIME...MOT...LOC 1851Z 105DEG 4KT 3193 9027

JC
Special weather statement, Jul 4, 12:59 PM CST, 26 minutes before
MSZ054-041930-
COPIAH MS-
159 PM CDT WED JUL 4 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
159 PM CDT WED JUL 4 2012

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS AND
PEA TO DIME SIZED HAIL AS WELL AS VERY HEAVY RAIN WAS LOCATED 5
MILES EAST OF HAZLEHURST AT 158 PM CDT...WAS NEARLY STATIONARY.

PEOPLE IN EAST CENTRAL COPIAH COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3179 9044 3201 9037 3197 9020 3179 9021
TIME...MOT...LOC 1858Z 097DEG 4KT 3189 9032

MRM
Special weather statement, Jul 4, 1:24 PM CST, 1 minute before
MSZ055-041955-
SIMPSON MS-
224 PM CDT WED JUL 4 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
224 PM CDT WED JUL 4 2012

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS AND
PEA TO DIME SIZE HAIL WAS LOCATED OVER SIMPSON COUNTY AT 224 PM
CDT...WAS NEARLY STATIONARY.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN SOUTH CENTRAL SIMPSON COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3177 8995 3187 8998 3193 8979 3178 8974
TIME...MOT...LOC 1924Z 069DEG 4KT 3180 8984

MRM

The radar

The Jackson/Brandon,MS radar (KDGX), 62 km away, was scanning. The volume nearest the first event began at 19:26 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 4 strong wind, 3 hail, 3 lightning. Local standard time, as filed.

Thunderstorm Wind, Copiah

When
July 4, 1:25 PM CST
Where
Copiah County, 2.15 mi SSE of Hazlehurst
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Newspaper
Coordinates
31.840, -90.390

A couple of trees, along with a few branches, were blown down across Highway 51 south of Hazlehurst.

Strong Wind, Scott

When
July 4, 1:35 PM CST
Where
Scott forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.406, -89.538 (the zone’s center; the record gives no point)

A tree was blown down on Hillsborough Road.

Thunderstorm Wind, Jones

When
July 4, 2:05 PM CST
Where
Jones County, 3 mi S of Ellisville
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
31.557, -89.200

Trees and power lines were blown down south of Ellisville.

Strong Wind, Simpson

When
July 4, 2:22 PM CST
Where
Simpson forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.913, -89.919 (the zone’s center; the record gives no point)

A tree was blown down near Martinville.

Thunderstorm Wind, Lawrence

When
July 4, 3:15 PM CST
Where
Lawrence County, 0.59 mi E of Monticello
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
31.550, -90.110

Trees were blown down in Monticello.

Thunderstorm Wind, Lamar

When
July 4, 3:15 PM CST to 3:30 PM CST
Where
Lamar County, 1.18 mi W of Purvis
Measured
70 kt (81 mph) estimated gust
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
31.150, -89.440

A house on Purvis-Ploh Road lost its roof. Several trees blown down along Purvis-Brooklyn Road.

Hail, Lamar

When
July 4, 3:20 PM CST
Where
Lamar County, 2.07 mi NNW of Purvis
Measured
1.75 in hail
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.177, -89.436

A windshield was busted out by golf ball size hail.

Lightning, Oktibbeha

When
July 5, 9:00 AM CST
Where
Oktibbeha County, 0.9 mi SE of Starkville
Property damage
$150,000
Reported by
Newspaper
Coordinates
33.460, -88.820

A lightning strike resulted in a fire at a hotel that was under construction.

Lightning, Oktibbeha

When
July 5, 9:05 AM CST
Where
Oktibbeha County, 2.96 mi WNW of Starkville Bryan Arp
Property damage
$30,000
Reported by
Newspaper
Coordinates
33.440, -88.900

A lightning strike resulted in a fire at a residence on Oakwood Drive off of Newlight Road west of Starkville.

Hail, Madison

When
July 5, 12:25 PM CST
Where
Madison County, 0.69 mi N of Canton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.630, -90.030

Thunderstorm Wind, Madison

When
July 5, 12:33 PM CST
Where
Madison County, 1.38 mi N of Canton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Department of Highways
Coordinates
32.640, -90.030

Power lines were blown down. The Interstate 55 exit to Highway 16 North was closed.

Thunderstorm Wind, Lincoln

When
July 5, 12:56 PM CST
Where
Lincoln County, 0.69 mi S of New Sight
Measured
65 kt (75 mph) estimated gust
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
31.640, -90.450

One home with major roof damage and two homes with minor roof damage due to wind. Another home suffered damage from a blown down tree. This occurred on Brignall Road.

Strong Wind, Smith

When
July 5, 1:50 PM CST
Where
Smith forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.018, -89.507 (the zone’s center; the record gives no point)

One tree was blown down on County Road 517.

Thunderstorm Wind, Simpson

When
July 5, 2:45 PM CST to 2:57 PM CST
Where
Simpson County, 0.91 mi NE of Mendenhall
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.960, -89.870

Trees were blown down all around the city of Mendenhall.

Thunderstorm Wind, Hinds

When
July 5, 3:30 PM CST to 3:40 PM CST
Where
Hinds County, 3.27 mi NNW of Fairchilds Xrds to 1.87 mi W of Siwell
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
32.240, -90.500

Power lines were blown down southwest of Raymond. Trees were blown down along Belknapp Road, and Military Road.

Thunderstorm Wind, Warren

When
July 5, 4:12 PM CST to 4:15 PM CST
Where
Warren County, 0.69 mi S of Beechwood to 2.83 mi S of Newmans
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
32.320, -90.830

Trees and power lines were blown down in scattered areas near Vicksburg, as well as out in the county southeast of Vicksburg.

Lightning, Warren

When
July 5, 4:25 PM CST
Where
Warren County, 1.5 mi SSE of Vicksburg
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
32.330, -90.870

Lightning struck a power line and a church, causing the church to catch on fire. The church was located at Stenson Road and Highway 27.

Hail, Adams

When
July 5, 4:40 PM CST
Where
Adams County, 0.69 mi S of Kingston
Measured
0.88 in hail
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.410, -91.280

A couple trees were also blown down on Kingston Road.

Thunderstorm Wind, Lowndes

When
July 5, 11:20 PM CST to 11:50 PM CST
Where
Lowndes County, 0.33 mi NNE of Caledonia to 3.82 mi WSW of Columbus
Measured
65 kt (75 mph) estimated gust
Property damage
$60,000
Reported by
Law Enforcement
Coordinates
33.684, -88.327

Several trees were blown down across the county. Power outages also occurred in Columbus and in a couple other spots around the county. A large tree was blown down across Schlater Road near Artesia.

Thunderstorm Wind, Clay

When
July 5, 11:25 PM CST to 11:50 PM CST
Where
Clay County, 0.9 mi NE of West Pt to 1.88 mi ENE of Cedarbluff
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
33.610, -88.640

Trees and power lines were blown down in West Point and Pheba.

Thunderstorm Wind, Oktibbeha

When
July 5, 11:50 PM CST to July 6, 12:20 AM CST
Where
Oktibbeha County, 0.9 mi SE of Starkville to 4.82 mi NNW of Bradley
Measured
60 kt (69 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
33.460, -88.820

Trees were blown down across the city of Starkville. This included one tree on a house on West Main Street and a tree blown down onto power lines on Mckinley Street. Power was out across a good portion of the city. Trees were down across several roads in the western part of the county.

Strong Wind, Oktibbeha

When
July 6, 12:12 AM CST
Where
Oktibbeha forecast zone
Measured
49 kt (56 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
33.425, -88.879 (the zone’s center; the record gives no point)

Starkville AWOS recorded a 56 mph wind gust.

Thunderstorm Wind, Winston

When
July 6, 12:35 AM CST to 12:40 AM CST
Where
Winston County, 0.69 mi S of Louisville to 6.19 mi ENE of Hinze
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
33.120, -89.050

Numerous trees were blown down across the western portion of Winston County. Trees were blown down across Old Robinson Road and Highway 14 West near Louisville.

Thunderstorm Wind, Lowndes

When
July 6, 4:35 PM CST to 4:45 PM CST
Where
Lowndes County, 3.15 mi ENE of Interstate City to 1.38 mi S of New Hope
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Utility Company
Coordinates
33.515, -88.348

A tree was blown onto a utility line in New Hope. A tree was blown down across a road near Lake Lowndes State Park. A tree fell on a house on the east side of Columbus.

Thunderstorm Wind, Webster

When
July 6, 4:45 PM CST
Where
Webster County, 2.07 mi S of Mantee
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.700, -89.050

Trees and and limbs were blown down north of Dancy.

Thunderstorm Wind, Oktibbeha

When
July 6, 5:15 PM CST to 5:20 PM CST
Where
Oktibbeha County, 3 mi W of Starkville to 1.91 mi SSW of Patrick
Measured
60 kt (69 mph) estimated gust
Property damage
$150,000
Reported by
Trained Spotter
Coordinates
33.470, -88.882

A swath of thunderstorm wind gusts caused damage just west and northwest of Starkville. There was roof damage at the Crossgate Apartments. Trees were blown down in the Westland Heights Subdivision. Winds were estimated at 70 mph in the area. Pea size hail also fell.

Thunderstorm Wind, Jones

When
July 7, 3:30 PM CST
Where
Jones County, 2.35 mi E of Oak Bowery
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
31.620, -89.360

Trees were blown down along Highway 588.

Thunderstorm Wind, Rankin

When
July 7, 4:05 PM CST
Where
Rankin County, 1.17 mi W of Anse
Measured
40 kt (46 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
32.120, -90.120

A tree fell on a power line near Florence.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2012Every state in 2012This day in weather historyWarnings in Mississippi, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391537, 391542, 391548, 391550, 391553, 391556, 402528, 391591, 391599, 391603, 391653, 391655, 391657, 391660, 391666, 391673, 391674, 391678, 391689, 391687, 392715, 392718, 392721, 392724, 392726, 392729, 392730, 392731.